Can Cancer Cause Hiccups?

Man with Hiccups

There are many common side effects that mesothelioma patients can experience during chemotherapy treatment, including nausea, vomiting and loss of appetite. But did you know hiccups might be included in this list?

If you’re fighting lung cancer or mesothelioma and experience consistent hiccups, you might just think it’s a coincidence.

It’s not. Hiccups are commonly associated with cancer and chemotherapy treatment.

Hiccups caused by cancer and chemotherapy can range from occasional and light to relentless and incessant. For a mesothelioma patient who is already suffering from breathing problems, hiccups can be painful. And they may make breathing even more difficult.

This is because when you hiccup, your diaphragm contracts and causes you to inhale rapidly. If you are already suffering from respiratory problems, you can see how this would make things much more complicated and agonizing.

There isn’t a clear explanation as to why cancer and chemotherapy cause hiccups. Some researchers believe they are simply a side effect of chemotherapy and that the actual cancer does not cause them. However, this hasn’t been proven.

If it is true, then the only way to stop hiccups is to stop treatment. For many mesothelioma patients wishing to fight cancer and prolong their survival, stopping treatment simply isn’t an option.

But what if the problem is only linked to certain treatments? Some patients and doctors have associated excessive hiccuppingwith the use of a class of medication known as corticosteroids. These medications are used for their anti-inflammatory effects, as well as for their effectiveness in relieving nausea and vomiting. In this scenario, patients are forced to choose between painful hiccups and the discomfort of nausea.

In most cases, consistent hiccups strike patients with advanced cancer, such as Stage III or Stage IV mesothelioma.Because advanced stage mesothelioma has spread throughout the body, patients generally already suffer frombreathing complications and severe pain. The last thing these patients need, or any cancer patient for that matter, is an additional side effect to their treatment.

If you’re experiencing painful, consistent hiccups and feel you need medication to stop them, there is only one drug on the market that has been approved by the Food and Drug Administration to relieve hiccups. That medication is chlorpromazine.

Chlorpromazine is included in what doctors call the conventional antipsychotics class of medications. Initially used to treat patients with psychosis, these drugs arenow used to manage a variety of ailments, ranging from schizophrenia to restlessness, anxiety and hiccups.

Generally, chlorpromazine is only given to patients who have had hiccups for more than a month. In these cases, it will be prescribed three to four times a day for up to three days, or until the hiccups are gone.

Chemotherapy side effects like fatigue, vomiting and hair loss are typically expected after treatment, but most patients aren’t familiar with hiccups as a side effect.

Are you experiencing hiccups as a side effect to your cancer treatment? Let us know in the comments below, on Facebook, or on Twitter.


Nadia Persaud joined the Mesothelioma Center in 2011 as the Social Media Community Analyst. She is excited to be spreading awareness about asbestos safety and new developments in the industry with our online community. If you have a story idea for Nadia, please email her at npersaud@asbestos.com.

Related Blog Posts

Discover Our Free Resources & Services

Learn What We Offer

Social Media

Top Authors

View our resources for patients and families

Get Help Today
Get Your Free Mesothelioma Guide